Excessive Heat, Columbia
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Columbia forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 33.214, -93.227 (the zone’s center; the record gives no point)
5 degrees. 5 degrees set back in July of 1998 and August of 1936.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
August of 2011 will go down as the warmest month on record in Texarkana, Arkansas with an average monthly temperature of 89.5 degrees. This breaks the old record of 88.5 degrees set back in July of 1998 and August of 1936. During the month of August 2011, the city of Texarkana saw 26 days at or above 100 degrees. There were 9 record highs recorded during the month and 13 record high minimum temperatures recorded for Texarkana in August 2011. August 3rd and 4th of 2011 saw a record high minimum record reached of 84 degrees. 84 degrees was the warmest recorded minimum temperature ever reached for any day in Texarkana with records dating back to 1892.
For the meteorological summer of 2011 (June through August) in Texarkana, the average temperature was 87.3 degrees. This easily breaks the former warmest summer on record during 1939 and 1954 with an average temperature of 85 degrees. During the meteorological summer of 2011, Texarkana saw a total of 50 days at or above 100 degrees with 15 days at or above 105 degrees. The warmest day of the summer was set back on August 3rd, 2011 with a high temperature of 111 degrees. There were 11 record highs and 20 record high minimum temperatures recorded for Texarkana during the summer of 2011.
For the month of August in El Dorado, Arkansas, there were 4 record high temperatures recorded for the month and 5 record high minimum temperatures recorded. In August, El Dorado reached or exceeded 100 degrees 18 days. The highest temperature recorded in August was the 3rd and 4th with a high temperature of 108 degrees. August of 2011 was the 4th warmest August of record in El Dorado with an average August temperature of 86.7 degrees. The record warmest August on record in El Dorado was 87.9 degrees in 1934.
For the meteorological summer of 2011 (June through August) in El Dorado, the century mark was reached or exceeded a total of 31 days with 5 days having reached 105 degrees or higher. El Dorado's average summer temperature for 2011 was 85.3 degrees. This ranks as the 2nd warmest summer of record with the record being an average summer temperature of 85.8 degrees during the summer of 1934.
While daily August records are not available for DeQueen, Arkansas, 24 days of 100 degrees or greater were recorded during the month of August. The warmest temperature in DeQueen, Arkansas was recorded on August 3rd and 4th with 111 degrees. DeQueen saw its 2nd warmest August of record in 2011 with 87.5 degrees recorded. The record was 88.1 degrees in August of 1954.
For the meteorological summer of 2011 (June through August), DeQueen saw 50 days of at least 100 degrees and 14 of those days with a temperature of at least 105 degrees. DeQueen's average summer temperature for 2011 was 85.4 degrees. This ranks as the warmest summer of record having surpassed the previous warmest summer on record in 2010 with an average temperature of 82.8 degrees.
Some other notable high temperature readings for the month of August in Southwest Arkansas include Lewisville, Arkansas with 113, 114 and 116 on August 2nd, 3rd and 4th. Nashville, Arkansas recorded a high of 113 degrees on August 3rd and 4th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 31, 8:40 PM CST, 3 hours 20 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
940 PM CDT SUN JUL 31 2011
.DISCUSSION...
WEAK CONVECTION ALONG AND NORTH OF AN OUTFLOW BOUNDARY EXTENDING
FROM MARSHALL TEXAS TO NEAR MONROE LOUISIANA CONTINUING TO SLIDE
SOUTH AND EXPECTED TO FULLY DISSIPATE BY MIDNIGHT. ADJUSTED GRIDS
TO MAINTAIN MENTION OF PRECIPITATION AND MOSTLY CLOUDY SKIES
ACROSS THE NORTHERN ZONES THROUGH THE REMAINDER OF THE
EVENING...WITH IMPROVING CONDITIONS THEREAFTER.
OTHERWISE...FORECAST LOOKS ON TRACK. /05/
&&
.AVIATION...
VFR CONDITIONS TO PERSIST THROUGH THE NEXT 24 HOUR TERMINAL FORECAST
PERIOD. ISOLATED CONVECTION WILL DEVELOP AGAIN MONDAY AFTERNOON AND
CONTINUE UNTIL AROUND 02/01Z. SURFACE WINDS LIGHT VARIABLE TONIGHT
BECOMING NORTHEAST 5 TO 10 KTS AFTER 01/15Z.
/14/
&&
.PREV DISCUSSION... /ISSUED 329 PM CDT SUN JUL 31 2011/
DISCUSSION...
TODAY/S ISLD CONVECTION MAY BE OUR LAST BEST CHANCE AT ANY
CONVECTION FOR THE NEXT SEVERAL DAYS...AS THE UPPER RIDGE BEGINS
TO REINFORCE ITSELF OVER THE SRN PLAINS.
WITH THE RIDGE STRENGTHENING AND DRIFTING OVERHEAD...GUIDANCE
CONTINUES TO INDICATE THAT A SIGNIFICANT AND POTENTIALLY DANGEROUS
HEAT SPELL IS UPON US. MAV/MEX NUMBERS ARE RUNNING LOW /99-102/
AS HAS BEEN THE CASE THIS SPRING/SUMMER...BUT MET NUMBERS ARE
PUSHING 110 FOR PARTS OF E TX BY MIDWEEK. IN ADDITION...HEAT
INDICES ARE PUSHING THE UPPER ENVELOPE OF HEAT ADVISORY CRITERIA
IN SOME SPOTS TODAY...AND WILL LIKELY EXCEED THIS LIMIT AT MOST
LOCATIONS BY MONDAY AFTN...DESPITE AMPLE AFTN MIXING. THAT SAID...
EXCESSIVE HEAT WARNING WILL BE IN EFFECT FOR MONDAY...AND WILL
LIKELY NEED TO BE EXTENDED AS THE WEEK MOVES ON. UNFORTUNATELY...
MODELS INDICATE NO REAL RELIEF IN SIGHT. WHEN ALL IS SAID AND
DONE...WE MAY HAVE SOME NEW MAX TEMP RECORDS FOR THE FIRST WEEK OF
AUGUST. /12/
AVIATION...
VERY ISOLATED CONVECTION DEVELOPING ALONG AND NORTHWEST OF THE
I-30 CORRIDOR THIS AFTERNOON. A SLOW SOUTHWARD DRIFT WAS NOTED TO
THE CONVECTION OVER THE PAST HOUR AND THUS...WILL NEED TO WATCH
THIS CLOSELY THIS AFTERNOON IN CASE ANYTHING CAN GET CLOSE TO OUR
NORTHERN AND WESTERN MOST TERMINAL LOCATIONS. OTHERWISE...OUTSIDE
OF LATE AFTERNOON/EVENING CONVECTION...EXPECT VFR CONDITIONS TO
PREVAIL. PREVAILED VARIABLE WINDS ACROSS THE EASTERN TERMINALS
THROUGH 18Z MON AND BEYOND TNGT...PREVAILED S TO SW WINDS OF 5 TO
8 KTS ACROSS THE WESTERN TERMINAL LOCATIONS. /13/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 80 104 80 105 80 / 20 10 10 10 10
MLU 80 102 79 103 79 / 20 20 20 10 10
DEQ 79 105 78 106 79 / 20 10 10 0 10
TXK 80 104 79 105 80 / 20 10 10 10 10
ELD 79 103 78 103 79 / 20 10 10 10 10
TYR 81 106 82 107 82 / 20 10 10 10 10
GGG 81 104 81 106 81 / 20 10 10 10 10
LFK 79 103 78 104 80 / 10 20 20 20 10
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...EXCESSIVE HEAT WARNING FROM 11 AM TO 7 PM CDT MONDAY FOR THE
FOLLOWING ZONES: ARZ050-051-059>061-070>073.
HEAT ADVISORY UNTIL 11 AM CDT MONDAY FOR THE FOLLOWING ZONES:
ARZ050-051-059>061-070>073.
LA...EXCESSIVE HEAT WARNING FROM 11 AM TO 7 PM CDT MONDAY FOR THE
FOLLOWING ZONES: LAZ001>006-010>014-017>022.
HEAT ADVISORY UNTIL 11 AM CDT MONDAY FOR THE FOLLOWING ZONES:
LAZ001>006-010>014-017>022.
OK...EXCESSIVE HEAT WARNING FROM 11 AM TO 7 PM CDT MONDAY FOR THE
FOLLOWING ZONES: OKZ077.
HEAT ADVISORY UNTIL 11 AM CDT MONDAY FOR THE FOLLOWING ZONES:
OKZ077.
TX...EXCESSIVE HEAT WARNING FROM 11 AM TO 7 PM CDT MONDAY FOR THE
FOLLOWING ZONES:
TXZ096-097-108>112-124>126-136>138-149>153-165>167.
HEAT ADVISORY UNTIL 11 AM CDT MONDAY FOR THE FOLLOWING ZONES:
TXZ096-097-108>112-124>126-136>138-149>153-165>167.
&&
05/14HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1122 AM CDT SUN JUL 31 2011 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-011200- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN- UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA- NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE- FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG- HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA- SAN AUGUSTINE-SABINE TX- 1122 AM CDT SUN JUL 31 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA... NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING...AS A WEAK UPPER DISTURBANCE PUSHES SOUTH ACROSS ARKANSAS. BRIEF HEAVY RAIN...GUSTY WINDS...AND FREQUENT LIGHTNING WILL ACCOMPANY ANY STRONG STORMS. MEANWHILE...A HEAT ADVISORY IS IN EFFECT...AS OUR AIR TEMPERATURES RESUME TRIPLE DIGITS AREAWIDE...AND HEAT INDEX READINGS REACH ABOVE THE 105 DEGREE MARK. PRECAUTIONS TO PROTECT AGAINST THE HEAT WILL BE NEEDED TODAY FOR EXTENDED TIME SPENT OUTDOORS...OR IN AN INSUFFICIENTLY COOLED BUILDING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... OTHER THAN LATE DAY ISOLATED THUNDERSTORMS FOR MONDAY...LITTLE IF ANY RAIN WILL OCCUR THIS WEEK AS THE UPPER RIDGE MOVES BACK OVER THE FOUR STATE REGION. AS A RESULT...HIGH TEMPERATURES WILL CONTINUE TO HEAT UP...POSSIBLY EVEN INTO THE 105 TO 110 DEGREE RANGE FOR MOST OF THE REGION. PRECAUTIONS TO PROTECT AGAINST THE HEAT WILL BE NEEDED THIS WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. 12
The national radar mosaic for the moment the first event began.
9 excessive heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334032, 334034, 334035, 334036, 334038, 334039, 334040, 334041, 334042.